Yes, in MY opinion a TSH of 3.7 is too high. One way to REALLY find out what your thyroid is doing is to have the Free T4 AND Free T3 checked. This will tell you were the problem is.
I was on Synthroid for almost 2 years and even though my FT4 numbers were almost over range, my TSH STILL lingered around the high 2's and lower 3's. When I finally found someone willing to check the Free T3, we found the problem. I wasn't converting enough T4 to T3, which is technically the active thyroid hormone. T4 does have its place but research has not led to WHAT exact role it plays other than being converted to T3. I was put on a combination of Synthroid and Armour, and good grief, if you think getting just T4 meds optimized is a little tricky, throwing another thyroid med in the mix just about did me in.
I am sorry to hear that you have to rely on the Prednisone. I had to go on Cortef for a little while due to adrenal problems but I tapered it back down on my own and went off. I wasn't on it long enough to experience any weight gain. I just didn't want to shut cortisol production down for good or risk any other organ damage. The benefits for you certainly sound like they outweigh the risks. The weight gain is one of the many challenges of steroids.
But I would definitely get to an endocrinologist and see if you can get that TSH lowered a little. A TSH over 2 normally causes various symptoms. Most good endo's know that it needs to be around 1-2 for you to feel your best.
I am editing to add that I wasn't paying attention to the dose of Prednisone you were on...that is what would be called a physiologic dose meaning it is large enough to tackle the problem but not like a large, whopping dose that you get when you have an infection and such. Anything under 30mg a day is considered physiologic and not likely to cause side effects. Have you talked with the Rheumatologist about switching to something else? I have heard people rant about Prednisone and would rather take Medrol or Cortef. With that in mind, I don't know if the Prednisone is really the culprit. I know you said you lost weight when not taking it, but taking it coupled with having an undertreated thyroid problem may be the reason. Just a thought.
Last edited by Niecy; 06-02-2009 at 12:45 AM.